Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Tallahassee, FL

May 17, 2018Coffee County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 17, 2018, 5:36 PM CDT for Coffee County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 5:36 PM CDT (22:36 UTC)
Expired
May 17, 2018, 6:00 PM CDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 62 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WUUS52 KTAE 172236
SVRTAE
ALC031-172300-
/O.NEW.KTAE.SV.W.0033.180517T2236Z-180517T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
536 PM CDT THU MAY 17 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Coffee County in southeastern Alabama...

* Until 600 PM CDT.

* At 536 PM CDT, a severe thunderstorm was located near Opp, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Elba, Enterprise, New Brockton, Lee, Kinston, Pine Level, Mixons
  Crossroads, Perry Store, Curtis, Carl Folsom A/p, Lucile, Ino,
  Turner Crossroads, Lowry Mill, Central City, Camp Humming Hills,
  Clintonville, Wise Mill, Goodman and Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3162 8615 3162 8590 3121 8587 3120 8619
      3142 8620
TIME...MOT...LOC 2236Z 255DEG 43KT 3133 8625 

HAIL...<.75IN
WIND...60MPH
 
$$

04-MCD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:24 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 17, 2:24 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
324 PM EDT Thu May 17 2018

.NEAR TERM [Through Tonight]...

A broad, weak trough will remain in place across the region through
the period, with a lobe of vorticity rounding the base of the trough
overnight. A line of showers and thunderstorms across eastern MS/
western AL at this hour marks the leading edge of this feature.
Given the environment, this activity will progress eastward through
the afternoon and evening hours, yielding a second shot of showers
and storms across portions of the wiregrass late this evening into
the early overnight hours. Drier mid-level air will begin to filter
into the region tonight as the aforementioned lobe of vorticity
advects into the region. This, coupled with wet soils and a moist
boundary layer will support the potential for patchy fog in some
areas late tonight. The limiting factor with tonight's fog potential
will be mixing from non calm surface winds. Warmer high temperatures
this afternoon and continued mostly cloudy conditions through
the period will keep low temperatures in the 70s tonight.

.SHORT TERM [Friday Through Saturday Night]...

A brief break from the rainy conditions looks to set up toward the
end of the short term period. Model guidance shows that deep layer
southerly flow will continue on Friday, and with much of the
region still fairly moist this should support showers and
thunderstorms across interior areas during the afternoon and
evening hours. High temperatures will be on the rise for Friday
with a few areas, particularly in the Florida Panhandle where the
rain chances will be less, seeing highs in the lower 90s.

By Saturday, model guidance is in good agreement that mid level
dry air will advance over the region in the wake of a shortwave
trough moving through the Tennessee River Valley. As a result,
this will keep rain chances below normal for this time of year,
generally in the 20-30 percent range. High temperatures will also
be warmer than the past few days, with some areas having a chance
at reaching the mid 90s.

.LONG TERM [Sunday Through Thursday]...

Model guidance shows a weak trough of low pressure setting up
across the Florida Peninsula by Sunday and with a steady stream of
tropical moisture heading northward, expect rain chances to again
be on the increase Sunday and through the long term period. Though
the surface trough dissipates by Tuesday, aloft, our region will
remain in between ridging across Mexico and east of the Florida
Peninsula, which will favor good chances for afternoon and evening
showers and thunderstorms. High temperatures are expected to stay
a couple of degrees below normal due to all the anticipated
convective activity.

&&

.AVIATION [Through 18Z Friday]...

SCT TSRA have developed over the Florida Panhandle and is spreading
northeastward at this hour. Expect TS in the vicinity at all TAF
sites at times this afternoon, with reductions in vsby and CIGS
directly under any activity. Southerly winds will prevail AOB 10kts.
MVFR to IFR conditions will be possible once again late tonight due
to reductions in vsby and CIGS. Confidence in any vsbys dropping
below 3SM is low at this time.

&&

.MARINE...

Generally light winds and low seas are expected for the next
several days. Some increase in easterly flow is expected by Sunday
as a weak trough of low pressure moves near the marine area.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the
next several days.

&&

.HYDROLOGY...

Decent rainfall over the last few days has alleviated dry
conditions across much of the region. The heaviest rain has been
across the Suwannee River Basin and westward into portions of the
western Florida Big Bend as well as Southwest Georgia. Some small
rises are occurring on rivers across the region, but all locations
are well below action stages. Additional rainfall over the next
few days does not appear to be significant to warrant a flood
threat.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  89  69  91  69 /  20  40  10  20  10
Panama City   74  86  74  87  72 /  20  20  10  20   0
Dothan        70  88  71  90  70 /  30  50  20  30  10
Albany        70  85  70  90  69 /  30  60  20  30  10
Valdosta      69  87  68  91  68 /  20  50  10  20  20
Cross City    70  86  68  89  69 /  20  30  10  30  20
Apalachicola  74  85  73  85  72 /  10  20  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Pullin
MARINE...Godsey
FIRE WEATHER...Humphreys
HYDROLOGY...Godsey

In the hours before

Special weather statement, May 17, 3:18 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
418 PM EDT THU MAY 17 2018

GAZ159-160-172100-
Brooks GA-Lowndes GA-
418 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN
BROOKS COUNTIES UNTIL 500 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of I-75 At Exit 16, or 7 miles east of Quitman, moving
east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Park, Valdosta, I-75 At Exit 16, Remerton, Dasher, Twin Lakes,
Valdosta Regional Airport, Kinderlou, I-75 At Exit 5, Clyattville,
Blue Springs, I-75 At Exit 22 and I-75 At Exit 11.

LAT...LON 3070 8351 3088 8352 3094 8321 3067 8319
TIME...MOT...LOC 2018Z 267DEG 12KT 3080 8344

04-MCD
Special weather statement, May 17, 3:22 PM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
422 PM EDT THU MAY 17 2018

GAZ158-159-172100-
Brooks GA-Thomas GA-
422 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS AND WEST CENTRAL
BROOKS COUNTIES UNTIL 500 PM EDT...

At 422 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boston, or near Thomasville, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Thomasville, Boston, Barwick, Pidcock, Dixie, Thomasville Municipal
A/P, Dillon, Hollis, Newark, Patten, Eason and Oaklawn.

LAT...LON 3069 8390 3085 8401 3101 8379 3078 8363
TIME...MOT...LOC 2022Z 240DEG 12KT 3081 8389

04-MCD
Special weather statement, May 17, 3:44 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
444 PM EDT THU MAY 17 2018

GAZ146-158>160-172115-
Brooks GA-Lowndes GA-Colquitt GA-Thomas GA-
444 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOWNDES...
NORTHEASTERN THOMAS...WESTERN BROOKS AND SOUTHEASTERN COLQUITT
COUNTIES UNTIL 515 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boston, or 9 miles west of Quitman, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Moultrie, Pavo, Coolidge, Berlin, Barwick, Dixie, Pineboro,
Autreyville, Enon, Patten, Spence Airport, Oaklawn, Pidcock, Moultrie
Municipal A/P, Brooks Co A/p, Blue Springs, Hollis and Murphy.

LAT...LON 3072 8369 3101 8391 3119 8368 3073 8340
TIME...MOT...LOC 2044Z 240DEG 12KT 3081 8372

04-MCD
Special weather statement, May 17, 4:04 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
504 PM EDT THU MAY 17 2018

GAZ147-159-160-172130-
Brooks GA-Lowndes GA-Cook GA-
504 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOK...NORTHWESTERN
LOWNDES AND BROOKS COUNTIES UNTIL 530 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Quitman, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quitman, Valdosta, Adel, Hahira, Pavo, I-75 At Exit 16, Remerton,
Morven, Cecil, Barney, Greggs, Pine Valley, Valdosta Regional
Airport, Kinderlou, I-75 At Exit 29, Brooks Co A/p, Blue Springs and
I-75 At Exit 22.

LAT...LON 3069 8357 3096 8374 3099 8374 3104 8361
      3103 8357 3105 8357 3114 8336 3081 8317
TIME...MOT...LOC 2104Z 240DEG 12KT 3089 8359

04-MCD
Special weather statement, May 17, 5:21 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
521 PM CDT THU MAY 17 2018

FLZ007-008-172315-
Central Walton FL-North Walton FL-
521 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL
615 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Laurel Hill, or 11 miles north of Crestview, moving
east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Liberty, Paxton, Gordon,
Pond Creek, Oakwood Hills, Cluster Springs, Fox Hill, Gaskin, Sand
Hill, Alpine Heights, De Funiak Spring Airport, Glendale, Lakewood,
Pleasant Ridge, Center Ridge, Flowersville, New Harmony and Piney
Grove.

LAT...LON 3099 8639 3099 8610 3066 8609 3066 8639
TIME...MOT...LOC 2221Z 240DEG 49KT 3092 8658

04-MCD
Special weather statement, May 17, 5:24 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
524 PM CDT THU MAY 17 2018

ALZ065-066-068-069-172330-
Dale AL-Coffee AL-Houston AL-Geneva AL-
524 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALE...COFFEE...GENEVA
AND NORTHWESTERN HOUSTON COUNTIES UNTIL 630 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Opp, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Daleville, Elba, Geneva, Enterprise, Fort Rucker, Ozark, Hartford,
Level Plains, Slocomb, Samson, Newton, New Brockton, Ariton, Lee,
Clayhatchee, Kinston, Coffee Springs, Black, Carl Folsom A/p and
Hooper Stage Field.

LAT...LON 3153 8619 3153 8616 3154 8614 3162 8615
      3162 8560 3100 8557 3100 8619 3119 8620
TIME...MOT...LOC 2223Z 240DEG 48KT 3120 8634

04-MCD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:24 PM CDTSpecial Weather StatementTAECoffee, Dale, Geneva66 min
May 17, 5:52 PM CDTSevere Thunderstorm WarningTAECoffee38 min
May 17, 6:09 PM CDTSpecial Weather StatementTAEGeneva36 min
May 17, 6:16 PM CDTSevere Thunderstorm WarningTAECoffee, Dale29 min
May 17, 6:39 PM CDTSevere Thunderstorm WarningTAECoffee, Dale36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.